Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX

May 10, 2001Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2001, 8:52 PM CDT for Andrews County, Gaines County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 8:52 PM CDT (01:52 UTC)
Expired
May 10, 2001, 9:45 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110152
SVRMAF
TXC003-165-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
852 PM CDT THU MAY 10 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN NORTHWEST TEXAS
  SOUTHERN GAINES COUNTY IN NORTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
  OF SEMINOLE TO 17 MILES NORTHWEST OF FRANKEL CITY...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...             
  FAIRVIEW...THE INTERSECTION OF SH 115 AND FM 181...FRANKEL CITY...
  FLOREY...SEMINOLE AND ANDREWS.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3277 10262 3253 10303 3212 10302 3212 10223
         t 3272 10223

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 10, 2:50 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT THU MAY 10 2001

MID SUMMER PATTERN TO CONTINUE WITH UPPER LEVEL HIGH PRESSURE CENTERED
ALONG THE SOUTHERN NEW MEXICO/ARIZONA BORDER.  WEAK SURFACE TROUGH WAS
ACROSS THE WESTERN TEXAS PANHANDLE TO SOUTHCENTRAL NEW MEXICO AT 19Z.
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED IN AREA OF LITTLE INHIBITION
ACROSS SOUTHEAST NEW MEXICO IN THE VICINITY OF THE TROUGH AS WELL AS IN
THE ORAGRAPHICALLY FAVORED DAVIS MOUNTAINS. EXPECTING ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS TO CONTINUE THIS EVENING IN THESE AREAS WITH
BEST FORCING/HEATING. WITH LACK OF SIGNIFICANT LARGE SCALE FORCING
AND DIURNAL RETREAT OF TROUGH...DO NOT EXPECT CONVECTION TO MAKE IT
AS FAR EAST AS THE CENTRAL PERMIAN BASIN OR EXTREME WESTERN LOW
ROLLING PLAINS. WILL FOLLOW PERISTENCE ON TEMPERATURES.

COLD FRONT CURRENTLY ACROSS CENTRAL KANSAS IS CONTINUING TO PUSH SOUTH AND
WILL MOVE INTO THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO
FRIDAY AFTERNOON. WITH LITTLE CAP AHEAD OF FRONT SHOULD SEE CONVECTION
DEVELOP ALONG IT LATE IN THE DAY IN THE NORTHERN PERMIAN BASIN AND PUSH
SOUTH DURING FRIDAY NIGHT. WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION
ACROSS THE MOUNTAINS AND BIG BEND WITH UPSLOPE FLOW AND LITTLE CAP LATE
FRIDAY AND FRIDAY NIGHT.

WILL SHOTGUN SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SATURDAY/SATURDAY
NIGHT IN MOIST UPSLOPE FLOW IN LITTLE TO NO CAP DESPITE WEAKENING
FRONTAL BOUNDARY.

UPPER RIDGE TO DOMINATE THE WEATHER THROUGH MUCH OF THE EXTENDED.
EXPECT THUNDERSTORM COVERAGE TO DECREASE WITH MID LEVEL TEMPERATURE
WARMING. HOWEVER NOT CONVINCED THAT WILL BE ENTIRELY DRY IN THE
MOUNTAINS. WILL CONTINUE DRY FORECAST IN THE PLAINS.

...PRELIM NUMBERS...
MAF  61/90/58/83  1132
LSA  57/89/55/79  1242
E41  62/90/58/84  -132
6R6  62/91/63/85  --22
MRF  53/85/52/82  4222
CNM  59/94/57/86  3232

.MAF.G..
TX...NONE.
NM...NONE.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:45 PM CDTSevere Thunderstorm WarningMAFAndrews45 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines66 min
May 11, 5:24 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
May 11, 6:09 PM CDTSevere Thunderstorm WarningMAFGaines66 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningMAFEctor33 min
May 11, 6:47 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.